Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

July 15, 2019Chisago County, Minnesota; Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 15, 2019, 5:44 PM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 5:44 PM CDT (22:44 UTC)
Expired
Jul 15, 2019, 6:45 PM CDT
In force
61 min
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Polk County, WI

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS83 KMPX 152244
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
544 PM CDT Mon Jul 15 2019

MNZ053-WIZ014-152345-
Chisago-Polk-
544 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHISAGO AND POLK 
COUNTIES THROUGH 645 PM CDT...

At 544 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Rush City to Stacy.
Movement was east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Forest Lake, North Branch, Chisago City, Lindstrom, Rush City, Amery,
Osceola, St. Croix Falls, Stacy, Frederic, Luck and Balsam Lake.

This includes the following highways...
 Interstate 35 between mile markers 136 and 158.
 U.S. Highway 8 in Minnesota between mile markers 7 and 22.
 U.S. Highway 61 near mile marker 165.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and northwestern Wisconsin.

LAT...LON 4572 9215 4564 9215 4530 9231 4534 9302
      4552 9302 4556 9303 4573 9297 4573 9285
      4572 9287 4565 9289 4564 9286 4565 9253
      4573 9252
TIME...MOT...LOC 2244Z 256DEG 30KT 4566 9281 4539 9298 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:17 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 3:17 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Mon Jul 15 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM CDT Mon Jul 15 2019

Two separate mechanisms for producing thunderstorms are present this
afternoon across the Upper Midwest. In addition, heat indices have
been hovering from 95-100 degrees generally, with a few sites
eclipsing 100 with locally higher dew point readings.

The first mechanism for storms is the MCV moving east across far
southeastern MN with thunderstorms to the north of the MCV
(similarly to yesterday) that are expected to remain sub-severe.
Instability and shear are limited there so expect main issues to be
lightning, small hail, heavy downpours mainly through about 5PM.

The severe weather threat this afternoon and evening is tied to the
approaching frontal boundary to our northwest. The uncertainty that
remains is just how far south will convection break through the cap
along the front. Latest thinking is storms will affect central MN,
north of St. Cloud this afternoon, but expansion southward is not
likely during the afternoon. Hence, expect most of our local
thunderstorm development after 00Z once the atmosphere begins to
cool. Storms will likely move southeast but hi-res CAMs continue to
show discrepancies in coverage. MLCAPE values of 2,500-3,500 J/kg
with near 30 knots of effective shear will be ample to produce large
hail and severe wind gusts with the stronger storms. A Severe
Thunderstorm Watch was issued along and north of a line from near
Alexandria through St. Cloud and Ladysmith, WI. To the south of this
area, the storm threat would occur later so plenty of time to
monitor trends and could expand the watch or issue a new watch if
needed. At this point though, think it may evolve into more of a
heavy rainfall threat by that time after dark. Could see isolated 2-
4" of rainfall given slow moving thunderstorm potential tonight.

Additional thunderstorms will be possible tomorrow as the
aforementioned frontal boundary essentially stalls out across the
area. Tomorrow doesn't look quite as hot as today and severe storm
potential marginally less, but as per usual with summertime
convection with a moist and unstable airmass, uncertainty in timing
and intensity of storms is somewhat high at this time.

.LONG TERM...(Wednesday through Monday)
Issued at 315 PM CDT Mon Jul 15 2019

Longer term concerns remain heat/humidity and timing of convection
through the remainder of the week.

At the beginning of the period, models indicate a rather vigorous
short wave trough moving through the Dakotas/Minnesota region
Wednesday/Wednesday night. This should bring likely chance PoPs
over the northern and eastern portion of the CWA during this
period. Severe weather threat will remain depending on overall
heating/destabilization. Along with the severe weather threat,
heavy rainfall will also be possible with NAEFS PW's indicating
2-3 standard deviations above normal.

Model trends continue to indicate heat/humidity concerns
returning Thursday or Friday after this initial wave. Both the
ECMWF and GFS bring the nearly stationary frontal boundary into
about the southern third of Minnesota. South of the front we
should see very warm air with the ECMWF particularly warm. North
of the front, we may be susceptible to periodic strong convection.
This will likely continue into Saturday before a stronger
trough/cold front moves across the region Sunday/Monday. At the
moment, we have trended high temperatures more to the 75
percentile of the member envelope into Saturday, which was
generally a degree or two warmer than NBM.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 15 2019

For the remainder of the afternoon, gusty SSW winds will continue
along with a VFR scattered/broken cu deck. An MCV is moving east
across southern MN and is beginning to produce a few showers that
may become thunderstorms over the next hour or two. Hence, added
VCTS at KEAU from 19-20Z. That activity associated with the MCV
will move east of the area by mid afternoon. Later, additional
thunderstorm development is expected along an approaching frontal
boundary from the Dakotas. Uncertainty is rather high again,
similarly to yesterday given timing discrepancies and model
differences. Overall, expecting scattered convection along the
front, the main question being how far south the storms will
extend. Fog development is possible overnight, especially areas
that see measurable rain.

KMSP...Best chance for thunderstorms this evening after 00Z or
01Z. Could see thunderstorms again tomorrow afternoon.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. TSRA likely late. Winds S 5 kts.
Thu...Mainly VFR. Possible TSRA late. Winds light and variable.
Fri...VFR. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 10 PM CDT this evening for MNZ060>063-
     068>070.

&&

SHORT TERM...SPD
LONG TERM...DWE
AVIATION...SPD
Hazardous weather outlook, Jul 15, 12:45 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Mon Jul 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms today, mainly late
this afternoon and this evening. Large hail and damaging winds
will be the primary threats, along with locally excessive
rainfall and lightning. Temperatures near 90 and humid conditions
will lead to heat indices of 95 to 100 in the Twin Cities metro
area, which could lead to heat related illness, particularly in
sensitive groups and those participating in strenuous outdoor
activities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing locally excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 15, 5:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     OTSEGO                  45.28N 93.61W
07/15/2019  M52 MPH          WRIGHT             MN   PUBLIC

            PICTURE VIA TWITTER.

&&

TDH
Local storm report, Jul 15, 5:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MAPLE GROVE             45.11N 93.46W
07/15/2019  E0.70 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&
Local storm report, Jul 15, 5:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             1 ESE MAPLE GROVE       45.10N 93.45W
07/15/2019  M1.00 INCH       HENNEPIN           MN   PUBLIC

            PICTURE VIA FACEBOOK.

&&

TDH
Local storm report, Jul 15, 5:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 WNW MAPLE GROVE       45.12N 93.51W
07/15/2019  M1.00 INCH       HENNEPIN           MN   PUBLIC

            PICTURE VIA FACEBOOK.

&&

TDH
Local storm report, Jul 15, 5:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       RAMSEY                  45.27N 93.45W
07/15/2019  E2.50 INCH       ANOKA              MN   PUBLIC

&&
Special weather statement, Jul 15, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
544 PM CDT Mon Jul 15 2019

MNZ053-WIZ014-152345-
Chisago-Polk-
544 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHISAGO AND POLK
COUNTIES THROUGH 645 PM CDT...

At 544 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Rush City to Stacy.
Movement was east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Forest Lake, North Branch, Chisago City, Lindstrom, Rush City, Amery,
Osceola, St. Croix Falls, Stacy, Frederic, Luck and Balsam Lake.

This includes the following highways...
 Interstate 35 between mile markers 136 and 158.
 U.S. Highway 8 in Minnesota between mile markers 7 and 22.
 U.S. Highway 61 near mile marker 165.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and northwestern Wisconsin.

LAT...LON 4572 9215 4564 9215 4530 9231 4534 9302
      4552 9302 4556 9303 4573 9297 4573 9285
      4572 9287 4565 9289 4564 9286 4565 9253
      4573 9252
TIME...MOT...LOC 2244Z 256DEG 30KT 4566 9281 4539 9298

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:05 PM CDTTornado WarningMPXMorrison25 min
Jul 14, 7:12 PM CDTSpecial Weather StatementMPXMille Lacs33 min
Jul 14, 7:24 PM CDTSpecial Weather StatementMPXMorrison96 min
Jul 14, 7:39 PM CDTFlash Flood WarningMPXMorrison3 hr
Jul 14, 7:47 PM CDTTornado WarningMPXBenton, Mille Lacs, Morrison43 min
Jul 14, 8:04 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs56 min
Jul 14, 8:29 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec46 min
Jul 14, 8:51 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti24 min
Jul 14, 9:26 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington64 min
Jul 15, 4:25 AM CDTSpecial Weather StatementMPXLac qui Parle65 min
Jul 15, 2:57 PM CDTSpecial Weather StatementMPXTodd33 min
Jul 15, 3:32 PM CDTSpecial Weather StatementMPXTodd43 min
Jul 15, 3:47 PM CDTSpecial Weather StatementMPXDouglas43 min
Jul 15, 3:53 PM CDTSpecial Weather StatementMPXHennepin, Sherburne, Wright37 min
Jul 15, 4:08 PM CDTSpecial Weather StatementMPXMorrison52 min
Jul 15, 4:24 PM CDTSpecial Weather StatementMPXDouglas, Todd51 min
Jul 15, 4:24 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright36 min
Jul 15, 4:29 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright31 min
Jul 15, 4:44 PM CDTSevere Thunderstorm WarningMPXIsanti, Sherburne31 min
Jul 15, 4:59 PM CDTSpecial Weather StatementMPXCarver46 min
Jul 15, 5:00 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright45 min
Jul 15, 5:05 PM CDTSpecial Weather StatementMPXDouglas40 min
Jul 15, 5:22 PM CDTSpecial Weather StatementMPXHennepin38 min
Jul 15, 5:28 PM CDTTornado WarningMPXCarver13 min
Jul 15, 5:37 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey38 min
Jul 15, 5:44 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott31 min
Jul 15, 6:04 PM CDTSpecial Weather StatementMPXRamsey, Washington41 min
Jul 15, 6:17 PM CDTFlash Flood WarningMPXHennepin4 hr
Jul 15, 6:17 PM CDTSpecial Weather StatementMPXDakota28 min
Jul 15, 6:22 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott38 min
Jul 15, 6:29 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey3 hr
Jul 15, 6:39 PM CDTSpecial Weather StatementMPXCarver, Scott3 hr
Jul 15, 6:45 PM CDTSpecial Weather StatementMPXDakota45 min
Jul 15, 6:49 PM CDTFlash Flood WarningMPXDakota, Hennepin, Scott3 hr
Jul 15, 6:58 PM CDTTornado WarningMPXScott20 min
Jul 15, 1:58 PM CDTSpecial Weather StatementMPXPepin47 min
Jul 15, 2:28 PM CDTSpecial Weather StatementMPXChippewa47 min
Jul 15, 6:43 PM CDTSpecial Weather StatementMPXBarron, Dunn, Saint Croix47 min

Nearby

Special Weather Statements in Minnesota, 2019Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.